Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Amarillo, TX

June 9, 1997Hemphill County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 9, 1997, 3:11 PM CDT for Hemphill County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 3:11 PM CDT (20:11 UTC)
Expired
Jun 9, 1997, 7:15 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Hemphill County, TX

The radar

The Amarillo radar (KAMA), 147 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 092008
FFWAMA
TXC211-100015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
311 PM CDT MON JUN 9 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  715 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...HEMPHILL COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SEVERAL SLOW MOVING
HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE COUNTY. A VAN AND A TRUCK
WERE WASHED OFF OF U.S. HIGHWAY 83 AND 60...4 MILES SOUTH OF CANADIAN.
RADAR ESTIMATES THAT 3.0 INCHES OF RAIN HAS ALREADY FALLEN IN THIS AREA.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS.  DO NOT ATTEMPT TO DRIVE THROUGH RISING
WATER.  DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT.
RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 10:14 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 9, 10:14 AM CDT, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1010 AM CDT MON JUN 9 1997

UPDTD ZNS WL BE COMING OUT SHORTLY.  WL RAISE POPS OVR NERN SXNS
WHERE RADAR INDCS CONTG PCPN.  THIS AREA UNDER INFLUENCE OF STGR
WNDS AT H8 AND ALSO WHERE 8H THETA-E ADVT IS HIEST.  WITH CLRG NOTED
ON SATELLITE OVR ERN NM WHERE DRIER H8 FLOW OCRG...WL ADJUST SWRN ZNS
SKY COVER AND BOOST 1ST PD MAX TEMPS.  WL ALSO ELIMINATE MENTION OF
MRNG FOG ALL SXNS.  NO OTR SGFNT CHANGES ATTM.  03

.AMA...
TX...FLASH FLOOD WATCH TODAY ZONES 1>10.
OK...FLASH FLOOD WATCH TODAY ZONES 1>3.

COCKRELL/GOEHRING

In the hours before

Special weather statement, Jun 9, 12:30 PM CDT, 2 hours 41 minutes before
OKZ001>003-TXZ001>020-100500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 9 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT.

THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW
MEXICO TO BORGER TO CANADIAN TEXAS.  A COLD FRONT WILL SLOWLY PUSH
SOUTHWEST ACROSS THE AREA TONIGHT.  AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY.
THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT
MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH
TONIGHT.

THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.  LIGHT WINDS ALOFT WILL
ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH
FLOODING WILL BE POSSIBLE.  OTHER SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DOWNBURST WINDS6.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY
FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE
THIS AFTERNOON OR TONIGHT.

GOEHRING
Special weather statement, Jun 9, 1:00 PM CDT, 2 hours 11 minutes before
OKZ001>003-TXZ001>020-100500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 9 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT.

THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW
MEXICO TO BORGER TO CANADIAN TEXAS.  A COLD FRONT WILL SLOWLY PUSH
SOUTHWEST ACROSS THE AREA TONIGHT.  AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY.
THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT
MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH
TONIGHT.

THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.  LIGHT WINDS ALOFT WILL
ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH
FLOODING WILL BE POSSIBLE.  OTHER SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DOWNBURST WINDS.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY
FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE
THIS AFTERNOON OR TONIGHT.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:51 PM CDTFlash Flood WarningAMAOchiltree4 hr
Jun 9, 3:52 PM CDTTornado WarningAMAGray53 min
Jun 9, 4:28 PM CDTFlash Flood WarningAMALipscomb4 hr
Jun 9, 5:47 PM CDTSevere Thunderstorm WarningAMADonley43 min
Jun 9, 5:57 PM CDTSevere Thunderstorm WarningAMAWheeler48 min
Jun 9, 6:23 PM CDTSevere Thunderstorm WarningAMACollingsworth37 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.